Alert archive / New Jersey / Freeze Warnings in 2016

Freeze Warning 11, NWS New York, NY

November 11, 2016Essex County, Union County, New Jersey; Suffolk County, Westchester County, New York

NWS New York, NY issued this freeze warning at Nov 11, 2016, 3:31 AM EST for Essex County, Union County, New Jersey; Suffolk County, Westchester County, New York. It took effect at Nov 12, 2016, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2016, 3:31 AM EST (08:31 UTC)
In effect from
Nov 12, 2016, 3:00 AM EST
Expired
Nov 12, 2016, 8:00 AM EST
In force
5 hr
Issued by
NWS New York, NY

Counties Essex County, NJ, Union County, NJ, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS71 KOKX 110831
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
331 AM EST FRI NOV 11 2016

...FREEZING TEMPERATURES TONIGHT INTO SATURDAY MORNING...

NJZ106-108-NYZ071-078-080-111745-
/O.UPG.KOKX.FZ.A.0006.161112T0800Z-161112T1100Z/
/O.NEW.KOKX.FZ.W.0011.161112T0800Z-161112T1300Z/
EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
331 AM EST FRI NOV 11 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURES...AROUND FREEZING.

* TIMING...LATE TONIGHT INTO SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION WILL BE KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
5 follow-up statements
613 
WWUS71 KOKX 111736
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1236 PM EST FRI NOV 11 2016

...FREEZING TEMPERATURES TONIGHT INTO SATURDAY MORNING...

NJZ106-108-NYZ071-078-080-112300-
/O.CON.KOKX.FZ.W.0011.161112T0800Z-161112T1300Z/
EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
1236 PM EST FRI NOV 11 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
SATURDAY...

* TEMPERATURES...AROUND FREEZING.

* TIMING...LATE TONIGHT INTO SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION WILL BE KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
890 
WWUS71 KOKX 112023
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
323 PM EST FRI NOV 11 2016

...FREEZING TEMPERATURES TONIGHT INTO SATURDAY MORNING...

NJZ106-108-NYZ071-078-080-121300-
/O.CON.KOKX.FZ.W.0011.161112T0800Z-161112T1300Z/
EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
323 PM EST FRI NOV 11 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
SATURDAY...

* TEMPERATURES...AROUND FREEZING.

* TIMING...LATE TONIGHT INTO SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION WILL BE KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
900 
WWUS71 KOKX 120946
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
446 AM EST SAT NOV 12 2016

...FREEZING TEMPERATURES EARLY THIS MORNING...

NJZ106-108-NYZ071-078-080-121300-
/O.CON.KOKX.FZ.W.0011.000000T0000Z-161112T1300Z/
EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
446 AM EST SAT NOV 12 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* TEMPERATURES...AROUND FREEZING.

* TIMING...EARLY THIS MORNING.

* IMPACTS...SENSITIVE VEGETATION WILL BE KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
131 
WWUS71 KOKX 121036
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
536 AM EST SAT NOV 12 2016

...FREEZING TEMPERATURES EARLY THIS MORNING...

NJZ106-108-NYZ078-080-121145-
/O.CAN.KOKX.FZ.W.0011.000000T0000Z-161112T1300Z/
EASTERN ESSEX-EASTERN UNION-NORTHWESTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-
536 AM EST SAT NOV 12 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE FREEZE
WARNING.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE THE FREEZING MARK...THUS
THE FREEZE WARNING HAS BEEN CANCELLED.

$$

NYZ071-121300-
/O.CON.KOKX.FZ.W.0011.000000T0000Z-161112T1300Z/
SOUTHERN WESTCHESTER-
536 AM EST SAT NOV 12 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* TEMPERATURES...AROUND FREEZING.

* TIMING...EARLY THIS MORNING.

* IMPACTS...SENSITIVE VEGETATION WILL BE KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
197 
WWUS71 KOKX 121303
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
803 AM EST SAT NOV 12 2016

NYZ071-121415-
/O.EXP.KOKX.FZ.W.0011.000000T0000Z-161112T1300Z/
SOUTHERN WESTCHESTER-
803 AM EST SAT NOV 12 2016

...FREEZE WARNING HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this freeze warning went out at Nov 11, 12:30 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Nov 11, 12:30 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service New York NY
1230 AM EST Fri Nov 11 2016

.SYNOPSIS...
A cold front moves across the Tri-State this morning. High
pressure then builds to the south this weekend and moves to the
east on Monday. Low pressure will then impact the area from
Tuesday into Thursday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Northern stream ridging exits to the southeast overnight, as a
northern stream trough approaches from the northwest. Low level
moisture is limited, so it should remain dry. The wind increases a
during the overnight hours as the pressure gradient tightens over
the region. This should help low temperatures end up a little
above normal.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
A cold front approaches from the north and passes through during
Friday.Models agree that moisture is shallow with its passage,
so will keep with a dry forecast. Cold air advection sets in
during the afternoon hours, but probably delayed enough to go a
couple of degrees above a guidance average, especially with
partly to mostly sunny conditions and a downslope flow.

Stronger cold air advection then follows for Friday night.
Winds should be strong enough to hamper radiational cooling and
preclude frost formation. Because of these winds, sided with the
warmer guidance for low temperatures, but it appears that it will
still get cold enough to warrant a freeze watch for some of the
zones where the growing season has not yet ended. Forecast lows
for these zones currently stand at freezing or lower for roughly
half of each zone.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A large high pressure system will dominate this weekend, then
weaken and move east on Monday. Saturday will be sunny but brisk
and cool with highs in the upper 40s/lower 50s, and lows dropping
into the lower 40s in NYC, 30s most elsewhere, and 20s interior
valleys/Pine Barrens.

There should be quick moderation back to near avg daytime temps
Sunday/Monday as the high passes south and heights rise aloft.
Then the forecast becomes complicated as as series of upper level
disturbances approaches for mid to late week. The tail end of the
shortwave that pushes the cold front through our area in the short
term is forecast to cut off underneath a building upper ridge in
the Plains states this weekend and move slowly east, impacting
our area Mon night into Tue, while another northern stream
shortwave trough digging into the northern Plains early next week
carves out a deeper trough. Forecast details necessarily remain
sketchy due to low track/timing issues. Have forecast chances of
rain straight through from Tue-Thu, but it is possible we could
see a break some time from late Tue night into Wed.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A cold front moves across the terminals this morning. High
pressure builds in from the west thereafter.

VFR conditions are generally expected through the TAF period. If
any ceiling develops this afternoon, it will likely reside between
4-5kft. Wind speeds increase through the day, with peak winds in
roughly the 18Z to 00Z time period. There is a small chance for a
gust close to 40 kt at the city terminals during this time period
as well.

Gusts will weaken overnight, but still could stay close to 25 kt
through at least 06z.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Friday night...VFR with diminishing northwesterly winds.
.Saturday-Monday...VFR.
.Monday night-Tuesday...Generally VFR with a few showers possible.

&&

.MARINE...
The pressure gradient tightens with an increase in wind speed
over the area waters overnight. Cold air advection keeping things
gusty Friday and Friday night. A SCA remains in effect for the
ocean waters tonight through Friday night. Not out of the question
for a gust or two up to 35 KT late day Friday/Friday evening, but
likely not frequent or widespread enough for a gale warning. For
the non- ocean waters, SCA goes through Friday night as well,
however the eastern waters will begin at midnight tonight with the
western waters starting Friday morning.

SCA conditions should linger on the ocean into Sat morning with
wind gusts up to 30 kt and seas up to 5 ft, then could return Sat
night into Sunday as a moderate WSW flow develops north of high
pressure building to our south. SCA conditions are also possible
on Tue, especially on the ocean, as easterly flow increases ahead
of approaching low pressure.

&&

.HYDROLOGY...
No significant rainfall expected into early next week. There is
fairly good potential for about 1/2 inch of rain during the middle
of next week, especially across southern CT and Long Island, as
low pressure approaches. Wetter model solutions suggest over an
inch may be possible, but given the relatively dry pattern this
does not seem likely attm.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Freeze Watch from late tonight through Saturday morning for
     NYZ071-078-080.
NJ...Freeze Watch from late tonight through Saturday morning for
     NJZ106-108.
MARINE...Small Craft Advisory from 6 AM this morning to 6 AM EST
     Saturday for ANZ335-338-345.
     Small Craft Advisory until 6 AM EST Saturday for ANZ330-340-
     350-353-355.

&&

SYNOPSIS...JC/Goodman
NEAR TERM...JC/Maloit
SHORT TERM...JC
LONG TERM...Goodman
AVIATION...JMC/DS
MARINE...JC/Goodman/Maloit
HYDROLOGY...JC/Goodman
Hazardous weather outlook, Nov 10, 3:24 PM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
324 PM EST THU NOV 10 2016

CTZ005>012-NJZ002-004-006-103>105-107-NYZ067>070-072>075-079-081-
176>179-111100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
324 PM EST THU NOV 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ106-108-NYZ071-078-080-111100-
EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
324 PM EST THU NOV 10 2016

...FREEZE WATCH IN EFFECT LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-111100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
324 PM EST THU NOV 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 5:26 PM ESTGale WarningOKX5 hr

Nearby

Freeze Warnings in New Jersey, 2016Freeze Warnings in New York, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.